Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Why Do I Have Chronic Muscle Weakness?

Friday, 09 Jul 2010 11:19 AM


Question: I’m a kidney transplant patient and two-time cancer survivor. Since I’ve had my kidney transplant and am finally starting to get back on my feet again, I am getting chronic muscle weakness. If I walk more than 100 yards, the muscles in my legs start to cramp and I have to stop walking and rest. I am not out of breath, but my muscles hurt. I have seen several doctors and none think my anti-rejection medications are causing it. I’m looking for some kind of hope. My growth hormone is low, my muscles are small and I weigh 97 pounds, but why the muscle problem?

Dr. Hibberd's Answer:

As a kidney transplant patient, you are on a number of medications and potent immune suppressants, all of which can cause your muscle complaints. These muscle complaints would normally be present at rest and on exertion. Muscle pain on exertion is suggestive of de-conditioning, vascular compromise to muscle, or muscular atrophy or dystrophy. See your personal physician and bring this to their attention for immediate evaluation and investigation.

You are correct in looking further with these new symptoms. Vascular disease is often accelerated in post transplant patients, so you are correct in looking further with these new symptoms. The position of your transplanted kidney in your pelvis/lower abdomen may somehow be playing into your symptoms by subtle obstruction or restriction of circulation when walking. This can be readily visualized by ultrasound complemented by CTT or MRI scanning. Let me know your findings.
By the way, growth hormone (GH) normally decreases as we age, and as long as you are not deficient, replacement to youthful levels is not usually advisable.





© HealthDay

 
1Like our page
2Share
Dr-Hibberd
278
2010-19-09
Friday, 09 Jul 2010 11:19 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved